Kansas, 2018

Hail and Damaging Winds in Kansas, May 27, 2018

May 27, 2018 · NWS DDC · 8 events in 4 counties and zones

Thunderstorms developed along a dry line across the western part of the state and several became severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Thunderstorms developed along a dry line across the western part of the state and several became severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 27, 12:46 PM CST, 2 hours 13 minutes earlier.

Area forecast discussion, May 27, 12:46 PM CST, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
146 PM CDT Sun May 27 2018

...Updated Fire Weather Discussion...

.SHORT TERM...(This evening through Monday)
Issued at 1226 PM CDT Sun May 27 2018

Another warmer than normal afternoon for Sunday with high
temperatures in the mid to upper 90s for the entire CWA with the
warmest areas along the Oklahoma state line due to a good thermal
ridge stretching up from the south. Winds will continue to be
strong out of the south to southeast this afternoon with gusts up
to 30-35mph due to a strengthening pressure gradient across the
CWA. This is because of a deepening surface low pressure center
over eastern Colorado due to increased convergence at the surface,
and it will propagate northeastward as the day progresses.

The big story this afternoon is with thunderstorm development and
the potential for severe weather. Storms will develop along the
dry line across the Colorado state line stretching from the
aforementioned deepening surface low. These storms will push into
far western Kansas after 4PM this afternoon and make their way to
the east through the evening. Destabilization of the atmosphere
is presently occurring as the temperatures warm at the surface
causing good mid level height falls in the steering flow giving
good instability with CAPE values in the 2000-2500 J/kg range.
Moderate shear and a very weak cap will lead to good mixing and
steep lapse rates in the low levels giving good outflows with
these widely scattered storms. Damaging winds up to 60 mph and
large hail up to 2 inches in diameter will be the main threats
late this afternoon and evening. After 8PM and sunset, these
storms will start to weaken as it pushes across the center part of
the CWA and will be out of the area by midnight.

After the storms have diminished and pushed east of the CWA, skies
will start to clear out giving way to another warm night with
over night lows in the mid to upper 60s. Winds will pick back up
once again late in the morning to around noon out of the south
gusting up to 25-30 mph due to low level heating and mixing of the
boundary layer winds to the surface. Afternoon high temperatures
for Memorial Day will be in the low to mid 90s, not as warm as
today as the thermal ridge shifts more southward over the Texas
panhandle.

Monday afternoon and evening will see another round of severe
weather being more widespread than it will be for today. The cap
will erode completely as indicated on forecasted soundings
allowing for updrafts to develop. Under good shear and low level
moisture and instability, severe storms look to develop in western
counties of the CWA after 4PM and push eastward through 10PM
across the CWA. Large hail up to tennis ball size and damaging
winds over 60mph will be the main threats, but a couple tornadoes
cannot be ruled out.

.LONG TERM...(Monday night through Sunday)
Issued at 129 PM CDT Sun May 27 2018

Tuesday will start off in the low to mid 60s across the CWA and
light southeast winds. Winds will pick up some in the afternoon
between 10-15 mph with afternoon high temperatures in the upper
80s to low 90s. Late afternoon and evening thunderstorms are
possible with some being severe in the eastern counties of the CWA
with the bullseye on central Kansas due to being more in the best
spot for airmass recovery from the previous day storms.
Destabilization of the atmosphere will occur due to the strong
surface heating and relatively steep low level lapse rates giving
good CAPE values over 2000 J/kg conducive to severe weather
development. The main threats at this time will be large hail and
damaging winds, but confidence at this point couple days out is
low. Any storms that develop will diminish shortly after sunset
and push east of the area giving way to clearing skies and over
night temperatures again in the 60s.

The long wave trough currently over the Great Basin region will
continue its eastward progression through mid week before passing
through the high plains and be east of the CWA by Wednesday. This
will cut off any precipitation chances for the remainder of the
week as upper level ridging sets up over the Rocky Mountain west
giving dry northwest flow aloft for western Kansas. High pressure
at the surface will center across the southeastern part of the
country giving way to a more south to southwest flow to the area.
This will be a good warm and downsloping wind that will help aid
in strong diurnal heating under a northward progressive thermal
ridge that will set up shop over much of Kansas. This will give
way to afternoon high temperatures in the mid to upper 90s
Wednesday and Thursday with temperatures over 100 for southern
counties for Friday. A weak and dry cold front due to the
northwest flow aloft, will push through the CWA over Friday night
"cooling" the air for afternoon high temperatures only in the
upper 80s to low 90s for the weekend. The start of June will start
off hot and dry through the first weekend of the month.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1208 PM CDT Sun May 27 2018

VFR conditions through the entire TAF period for all locations.
Winds will be gusty out of the south up to 30kts at LBL, GCK, and
DDC due to a tightening pressure gradient with a deepening surface
low across eastern Colorado. Winds will diminish in the overnight
hours due to nocturnal cooling and clearing skies. South winds
will pick back up once again late morning after 16Z as daytime
heating occurs and boundary layer winds mix to the surface eroding
any temperature inversion that sets up over night.

Thunderstorms will be a player for the TAFs for DDC, GCK, and LBL
expecting a line of storms to develop along the Colorado border
into the panhandles of Oklahoma and northern Texas, then pushing
eastward along the steering flow. LBL will see these storms in the
vicinity by 23Z, GCK by 00Z, and DDC by 01Z before they all push
far enough eastward and weaken by 03Z, 04Z, and 05Z respectively.
If these storms pass directly over the sites, large hail could
fall within the thunderstorms as well as gusty winds but certainty
is low on exactly locations of the spotty thunderstorms.

&&

.FIRE WEATHER...
Issued at 141 PM CDT Sun May 27 2018

Elevated fire weather conditions today and tomorrow for the
western counties of the CWA due to the strong south wind gusts up
to 35 mph and relative humidity values down to around 20 percent
behind the dryline. No risks are expected for the middle of the
week, Tuesday through Thursday, but elevated to near critical
conditions return for Friday and Saturday. This is due to relative
humidity values dropping to the 10-15 percent range with the dry,
warming flow from the southwest. Winds at this time do not look
to be strong enough on these days to warrant Red Flag conditions
with gusts only up to 20 mph, but this will be something to keep
an eye on for later in the week and into the weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  95  68  91  65 /  10  20  20  60
GCK  95  67  93  63 /  20  30  50  60
EHA  96  65  93  60 /  30  20  30  10
LBL  96  68  92  64 /  20  30  30  40
HYS  95  68  91  65 /   0  20  10  50
P28  95  68  93  69 /   0  10   0  30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Lowe
LONG TERM...Lowe
AVIATION...Lowe
FIRE WEATHER...Lowe
Hazardous weather outlook, May 27, 4:02 AM CST, 10 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
502 AM CDT Sun May 27 2018

KSZ030-031-043>046-061>066-074>081-084>090-281015-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
502 AM CDT Sun May 27 2018 /402 AM MDT Sun May 27 2018/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Scattered thunderstorms are likely to develop after 4 PM CDT
along a dryline near the Colorado border. Sufficient shear and
instability exist to support one or two supercells with the
potential for hail larger than two inches in diameter and damaging
winds. The thunderstorms will weaken after sunset and should
dissipate by around midnight.

Day 1 Hazards
-------------
* Lightning: Limited risk
* Non-thunderstorm wind: Limited risk
* Fire weather: Elevated risk

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Days 2-7 Discussion
-------------------

Thunderstorms are likely to develop again Monday afternoon near
the Colorado border and to move east during the evening. A few
supercells are possible before the thunderstorms develop into a
line. Hail larger than two inches in diameter and damaging winds
are possible. Strong southwest winds and low relative humidities
will favor active fire behavior in far southwest Kansas Monday
afternoon. Additional thunderstorms, some possibly severe, can be
expected Tuesday. Hot weather with temperatures near 100 degrees,
gusty southwest winds and relative humidities of 15 to 20 percent
will result in active fire behavior Friday.

Days 2-7 Hazards
----------------
* Monday
  - Lightning: Elevated risk
  - Severe thunderstorm: Elevated risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

* Tuesday
  - Lightning: Limited risk

* Wednesday
  - Lightning: Limited risk

* Thursday
  No hazards.

* Friday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Significant risk

* Saturday
  - Fire weather: Elevated risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between 4 PM and 8 PM primarily
west of Highway 83.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Special weather statement, May 27, 2:22 PM CST, 37 minutes before
Special Weather Statement
National Weather Service Dodge City KS
322 PM CDT SUN MAY 27 2018

KSZ074-084-272100-
Stanton KS-Morton KS-
322 PM CDT SUN MAY 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MORTON AND WESTERN
STANTON COUNTIES UNTIL 400 PM CDT...

At 322 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Richfield, moving north at 40 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Johnson City, Manter and The Saunders Elevator.

A severe thunderstorm watch remains in effect until 900 PM CDT for
southwestern Kansas.

LAT...LON 3769 10204 3766 10168 3718 10184 3717 10204
TIME...MOT...LOC 2022Z 188DEG 34KT 3726 10192

TATRO

The radar

The Dodge City radar (KDDC), 169 km away, was scanning. The volume nearest the first event began at 20:58 UTC.

Open the radar archive at this moment

Event by event

5 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Stanton

When
May 27, 2:59 PM CST
Where
Stanton County, 3.22 mi SSE of Manter
Measured
1.25 in hail
Reported by
Public
Coordinates
37.480, -101.850

Hail, Grant

When
May 27, 3:25 PM CST
Where
Grant County, 6.93 mi N of Stano Station
Measured
1.25 in hail
Reported by
Public
Coordinates
37.670, -101.490

Hail, Hamilton

When
May 27, 2:30 PM MST
Where
Hamilton County, 7.89 mi SSW of Kendall
Measured
1 in hail
Reported by
Public
Coordinates
37.830, -101.620

Thunderstorm Wind, Hamilton

When
May 27, 2:42 PM MST
Where
Hamilton County, 0.69 mi N of Kendall
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
37.940, -101.550

There were some broken windows in vehicles and buildings from flying tree limbs.

Hail, Kearny

When
May 27, 3:45 PM CST
Where
Kearny County, 14.78 mi W of Lakin
Measured
1 in hail
Reported by
Public
Coordinates
37.930, -101.520

Thunderstorm Wind, Kearny

When
May 27, 3:50 PM CST
Where
Kearny County, 14.18 mi W of Lakin White Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.980, -101.510

There was also pea sized hail.

Thunderstorm Wind, Kearny

When
May 27, 3:53 PM CST
Where
Kearny County, 14.78 mi W of Lakin
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
37.930, -101.520

Hail, Hamilton

When
May 27, 3:02 PM MST
Where
Hamilton County, 8.36 mi S of Mayline
Measured
0.75 in hail
Reported by
Public
Coordinates
37.850, -101.690

Winds were also 50 to 60 MPH.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 762003, 762004, 762005, 762008, 762006, 762009, 762010, 762007.